What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 4:30 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 28, 4:30 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
430 PM MST Wed Aug 28 2019
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
Very hot temperatures are expected again today with portions of
south-central Arizona once again reaching excessive heat thresholds.
Yet another period of excessive heat is expected on Friday and
Saturday with most lower desert locations across seeing highs at or
above 110 degrees. Storm chances return to the higher terrain of
south-central Arizona again this afternoon and evening. Storm
chances may expand westward later in the holiday weekend with
isolated thunderstorms possibly even reaching southeast California.
&&
.DISCUSSION...
Latest streamline analysis indicates the center of the
mid-tropospheric anticyclone is centered just east of Yuma, which
places much of Arizona in a weak westerly flow. Across northern
Sonora, latest satellite imagery reveals a broad area of vorticity,
which is associated with cooler temperatures aloft across
southeastern Arizona. Morning CAMs indicate convection is expected
to be favored in these areas as well as along the Mogollon Rim and
higher terrain east of Phoenix late this afternoon.
Latest trends in the HRRR, local CAMs and HREF suggest a relatively
high likelihood of an outflow boundary propagating northwestward
through the Phoenix area this evening. The boundary should be
capable of producing 30 mph gusts which will likely generate at
least patchy blowing dust across Pinal and Maricopa Counties.
Official precipitation chances across the lower deserts remain on
the high end of guidance but generally less than 20 percent, mainly
owing to a pocket of warm air aloft and weak mid-level lapse rates
across central Arizona. Latest ACARS soundings indicate MLCAPE
between 500 and 1000 J/kg, along with 100-200 J/kg of CIN.
Consequently, it will generally take increasing moisture convergence
between the terrain-driven westerly flow and a strong outflow
boundary to overcome the inhibition.
Nevertheless, a few air mass thunderstorms even within the Phoenix
metro area cannot be ruled out, given the excessive heat, seasonably
high low-level dewpoints and subsequent instability. The Excessive
Heat Warning will expire this evening. With a high temperature most
likely reaching at least 110 deg in Phoenix, this will make 28 days
at or above 110 deg, moving this year into fourth place all-time.
&&
.PREVIOUS DISCUSSION...
Over the next several days, convective activity will generally fall
on the low-grade monsoon end of the spectrum. Most of the
thunderstorms that develop will focus across the high terrain east
of Phoenix or down into southeast Arizona in areas southeast of Casa
Grande. Models continue to depict occasional inverted trofs rotating
around the high, but the high itself remains rather strong each day
and centered across the central portions of the state; this tends to
shunt the disturbances/inverted trofs to the south and they track
mainly through northwest Mexico or far southern/southeast Arizona.
On Thursday, an increase in clouds/humidity from the east plus
slight weakening of the high and 850mb temps dropping to around 29C
support high temps falling below heat warning thresholds for one day.
Guidance has been very consistent lately in calling for the
excessive heat to quickly rebound Friday into Saturday. ECMPHX
ensemble guidance from the ECMWF actually calls for higher temps in
Phoenix Fri/Sat than the currently ongoing heat event. NAEFS
percentiles for 850mb temps keeps the 90+ percentile area going
across the central deserts again on Friday and Saturday, and 850mb
temps climb to near 31C by Saturday afternoon. With the high
centered to the west of Phoenix, a drier north/northeast steering
flow sets up and 500mb heights again reach or exceed 594dm. Surface
dewpoints over the lower deserts are forecast to fall in to the
upper 40s to low 50s during the afternoon hours. Everything supports
another bout of excessive heat and the Excessive Heat Warning that
was issued earlier for much of our lower deserts will continue. This
warning includes much of southwest Arizona and far southeast
California as well as south-central Arizona and the Phoenix area.
Operational as well as ensemble guidance continues to suggest that
better chances for monsoon activity will develop Sunday into the
early part of next week. The upper high finally shifts further to
the north and east and a deeper east to southeast steering flow sets
up that is able to import healthy amounts of moisture westward and
all the way into the southern California deserts. As such POPs
Sunday into Tuesday reflect conditions climbing into the moderate
grade with 10-20 percent POPs in the deserts and chance numbers over
the high terrain. One of the better chances may be Sunday afternoon
and evening as an inverted trof looks to be moving west and around
the high, increasing storm chances over the southern part of Arizona.
Of course, as clouds and humidity rise (along with potential for
actual rain and rain-cooled outflows) high temperatures will finally
drop off to near seasonal normal levels.
&&
.AVIATION...Updated at 2330 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Large forecast uncertainty into this evening is tied to maintenance
(or lack there of) of storms and outflows progressing north and west
from E/SE AZ. Moderate to high confidence exists that a better
defined boundary will progress into the Phoenix metro in the 03Z-05Z
time frame causing an abrupt wind shift some where between an
easterly and southerly direction. Lower confidence exists regarding
wind gust speeds and propagation of dust along this boundary where
lofted dust and a brief period of lower slantwise visibilities may
be the more common impact.
The lowest confidence exists with respect to the potential for TS to
be maintained or re-develop over/near terminal sites. Recent HRRR
iterations are probably most aggressive though even this output
generally only shows decaying storms. Chances of an actual TS within
a terminal footprint is probably only 10-20% at best. If storms can
form in the metro, resulting wind directions will become extremely
variable with stronger gusts potential for multiple wind shifts.
EVentually, a general easterly component should settle over
terminals beyond midnight as any activity wanes during the
overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns through Thursday afternoon under clear
skies. Some measure of southerly winds will be maintained with
potential for some variability at KIPL through the evening/overnight.
Gusty winds at KBLH should decrease during the evening with less
gusty character Thursday afternoon.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
The Monsoon High will migrate north of the area and towards the Four
Corners by early next week. This will result in an easterly flow,
which will be favorable for increasing relative humidities and at
least isolated storms each day, particularly across eastern Arizona.
Meanwhile, above normal temperatures are expected Saturday, though a
cooling trend is anticipated through the middle of next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ534-
537-538-540>546-548>551-553>556-559-560-562.
Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
for AZZ530>532-534-536>538-540>546-548>551-553>556-559-560-
562.
CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
for CAZ563-566-567-569-570.
&&
DISCUSSION...Hirsch
AVIATION...MO
FIRE WEATHER...HirschIn the hours before
Special weather statement, Aug 28, 4:24 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
424 PM MST Wed Aug 28 2019
AZZ560-563-290015-
Southeast Gila County AZ-San Carlos AZ-
424 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...
At 424 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sawmill, or 33 miles east of Globe, moving south
at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sawmill and Hilltop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 11005 3347 11017 3344 11020 3342 11035
3340 11035 3340 11040 3355 11050 3379 11028
3360 11003
TIME...MOT...LOC 2324Z 022DEG 6KT 3354 11023
SDBSpecial weather statement, Aug 28, 4:37 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM MST Wed Aug 28 2019
AZZ563-290030-
Southeast Gila County AZ-
437 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...
At 437 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Hilltop, or 34 miles northeast of Globe, moving
southwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 278 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3358 11047 3373 11072 3381 11066 3385 11056
3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2337Z 024DEG 7KT 3384 11052
SDBSpecial weather statement, Aug 28, 5:14 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 28 2019
AZZ556-558-560>563-290100-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
514 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 600
PM MST...
At 513 PM MST, Doppler radar was tracking strong thunderstorms and
outflow winds along a line extending from 11 miles west of Hilltop
to 7 miles north of San Carlos to 19 miles east of Cutter. Movement
was southwest at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Globe, San Carlos, Miami, Cutter, Central Heights-Midland City,
Claypool, Inspiration and Roosevelt Estates.
This includes the following highways...
US Highway 60 between mile markers 241 and 279.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 148 and 149, and between mile
markers 157 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 11045 3329 11046 3320 11040 3319 11050
3314 11059 3315 11063 3308 11073 3325 11086
3363 11104 3367 11093 3364 11092 3368 11084
3366 11078 3375 11068 3358 11045 3342 11034
TIME...MOT...LOC 0013Z 039DEG 31KT 3364 11062 3345 11047 3327 11033
SDBSpecial weather statement, Aug 28, 6:00 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
600 PM MST Wed Aug 28 2019
AZZ558-560>563-290130-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
600 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 630
PM MST...
At 600 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Christmas, moving southwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool,
Inspiration and Peridot.
This includes the following highways...
US Highway 60 between mile markers 244 and 265.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 146 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 11046 3318 11047 3319 11050 3314 11059
3315 11063 3307 11073 3305 11072 3316 11082
3342 11089 3357 11068 3331 11044 3326 11045
3320 11040
TIME...MOT...LOC 0100Z 047DEG 10KT 3318 11062
SDBSpecial weather statement, Aug 28, 6:37 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
637 PM MST Wed Aug 28 2019
AZZ552-553-555-556-558-562-290215-
Tonto Basin AZ-Northwest Pinal County AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
637 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 715 PM MST...
At 633 PM MST, Doppler radar was tracking a strong outflow boundary
along US 60 near Superior, moving west at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Apache Junction, Florence, Superior, Gold Canyon, Miami, Top Of The
World, Gold Camp, Top-Of-The-World, Florence Junction, Queen Valley,
Kings Ranch, Boyce Thompson Arboretum, Claypool, Central
Heights-Midland City and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 199 and 246.
AZ Route 79 between mile markers 131 and 150.
AZ Route 177 between mile markers 159 and 167.
LAT...LON 3322 11092 3324 11094 3316 11106 3298 11138
3322 11148 3342 11152 3350 11086 3327 11077
TIME...MOT...LOC 0133Z 084DEG 21KT 3328 11116
SDBSpecial weather statement, Aug 28, 8:27 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
827 PM MST Wed Aug 28 2019
AZZ546-548-549-551-290400-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-
827 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...
At 826 PM MST, Doppler radar was tracking a strong thunderstorm over
Falcon Field Airport, or over East Mesa, moving west at 5 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities will be possible with this storm.
Locations impacted include...
Mesa, Gilbert, Tempe, East Mesa, Mesa Riverview Mall, Tempe
Marketplace, Granite Reef Dam, Falcon Field Airport, Salt River
Indian Community, Downtown Mesa, Usery Mountain Park, Superstition
Springs Mall and Fiesta Mall.
This includes the following highways...
US Highway 60 between mile markers 179 and 192.
AZ Route 87 between mile markers 172 and 187.
AZ Route 202 between mile markers 8 and 33.
LAT...LON 3351 11157 3334 11162 3340 11194 3359 11185
TIME...MOT...LOC 0326Z 104DEG 5KT 3345 11170
SDB